Back to Journals » OncoTargets and Therapy » Volume 7

Capecitabine-induced cardiotoxicity: more evidence or clinical approaches to protect the patients' heart?

Authors Fontanella C, Aita M, Cinausero M, Aprile G, Baldin MG, Dusi V, Lestuzzi C, Fasola G, Puglisi F

Received 30 April 2014

Accepted for publication 2 July 2014

Published 29 September 2014 Volume 2014:7 Pages 1783—1791

DOI https://doi.org/10.2147/OTT.S65653

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


Caterina Fontanella,1 Marianna Aita,1 Marika Cinausero,1 Giuseppe Aprile,1 Maria Grazia Baldin,2 Veronica Dusi,3 Chiara Lestuzzi,4 Gianpiero Fasola,1 Fabio Puglisi1,5

1Department of Oncology, University Hospital of Udine, Udine, Italy; 2Department of Cardiology, Palmanova General Hospital, Palmanova, Italy; 3Department of Cardiology, Fondazione IRCCS Policlinico San Matteo, Pavia, Italy; 4Department of Cardiology, Centro di Riferimento Oncologico, National Cancer Institute, Aviano, Italy; 5Department of Medical and Biological Sciences, University of Udine, Udine, Italy

Abstract: Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.

Keywords: risk factors, clinical manifestation, rechallenge

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]